Mississippi, 2014

Flash Flood and Damaging Wind in Mississippi, April 14, 2014

April 14, 2014 · NWS LIX · 2 events in 2 counties and zones

A strong cold front moved across southern Mississippi, southeast Louisiana and the adjacent coastal waters during the afternoon and evening of the 14th. Several reports of severe weather were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong cold front moved across southern Mississippi, southeast Louisiana and the adjacent coastal waters during the afternoon and evening of the 14th. Several reports of severe weather were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 14, 5:19 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 14, 5:19 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
619 PM CDT MON APR 14 2014

.UPDATE...
TO ADD WATCH HEADLINES FOR EXTENSION OF WS 81...NOW TO INCLUDE ALL
OF THE CWA UNTIL 9 PM.

&&

.PREV DISCUSSION... /ISSUED 426 PM CDT MON APR 14 2014/

SHORT TERM...

TONIGHT THROUGH WEDNESDAY...

A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL
CONTINUE TO IMPACT THE FORECAST AREA THROUGH THE SHORT TERM
PERIOD. INITIALLY...THE COMBINATION OF INCREASED OVERALL
INSTABILITY AND STRONG FORCING WILL CONTINUE TO PRODUCE BANDS OF
SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE OVERNIGHT HOURS. HAVE
KEPT IN CATEGORICAL POPS FOR THE EVENING HOURS...WITH A TREND
TOWARD DECREASING COVERAGE FROM WEST TO EAST LATE TONIGHT. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE EVENING HOURS...DUE TO
COMBINATION OF HIGH PRECIPITATION EFFICIENCY AND PW VALUES RUNNING
150-200 PERCENT OF NORMAL. GIVEN THESE CONDITIONS...HAVE KEPT THE
FLASH FLOOD WATCH IN PLACE FOR THE EVENING HOURS. THERE WILL ALSO
CONTINUE TO BE A MARGINAL THREAT FOR SEVERE WEATHER THROUGH THE
EVENING HOURS. THE WIND FIELD WILL TURN MORE UNIDIRECTIONAL DURING
THE EVENING HOURS...SO THE PRIMARY SEVERE THREAT WILL BE LOCALLY
STRONG WIND GUSTS AND HAIL. IN FACT...MUCH OF THE THUNDERSTORM
ACTIVITY WILL BE POST-FRONTAL AND AS A RESULT ELEVATED. OVERALL
LAPSE RATES WILL BE MORE FAVORABLE FOR HAIL DEVELOPMENT WITH THIS
ELEVATED POST-FRONTAL CONVECTION.

THE OTHER SIGNIFICANT IMPACT WILL BE A PERIOD OF ENHANCED WINDS IN
THE IMMEDIATE WAKE OF THE FRONT ON THE SOUTHSHORE OF LAKE
PONTCHARTRAIN. STRONG BOUNDARY LAYER WINDS OF 25 TO 30 KNOTS WILL
EASILY MIX DOWN TO THE SURFACE AS IT MOVES OVER THE WARMER WATERS
OF LAKE PONTCHARTRAIN. THESE WINDS WILL THEN SPREAD OVER METRO NEW
ORLEANS TONIGHT. AS THE OVERALL PRESSURE GRADIENT WEAKENS DURING
THE DAY TOMORROW...WINDS WILL FALL BACK BELOW 20 KNOTS. GIVEN THE
EXPECTED WINDS...A WIND ADVISORY IS IN EFFECT FOR THE SOUTHSHORE.
ANOTHER IMPACT FROM THESE STRONG WINDS WILL BE LARGE BATTERING
WAVES IMPACTING THE ORLEANS PARISH SHORELINE ALONG LAKESHORE
DRIVE. GIVEN THESE EXPECTED CONDITIONS...HAVE ISSUED A COASTAL
FLOOD ADVISORY FOR TONIGHT AND EARLY TOMORROW FOR AREAS OUTSIDE OF
THE LEVEE PROTECTION ALONG THE LAKEFRONT IN NEW ORLEANS.

TEMPERATURES WILL COOL DRAMATICALLY AS A DEEP COLD POOL
OVERSPREADS THE FORECAST AREA TONIGHT. LOWS WILL COOL INTO THE 40S
AND 50S TONIGHT...AND WILL STRUGGLE TO RISE INTO THE LOWER 60S
TOMORROW AFTERNOON. WITH CLEAR SKIES...LOW HUMIDITY...AND LIGHTER
WINDS EXPECTED TOMORROW...CONDITIONS WILL BE PRIME TO SEE
OVERNIGHT LOWS COOL INTO THE LOWER TO MIDDLE 30S ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. CONDITIONS WILL BE VERY CLOSE
TO FREEZING...BUT AT THIS TIME A FREEZE IS NOT ANTICIPATED.
HOWEVER...FROST COULD BE A CONCERN. THE HEART OF THE COLD POOL
WILL BEGIN TO PULL TO THE EAST BY WEDNESDAY...ALLOWING FOR SOME
MODERATION IN TEMPERATURES. HOWEVER...READINGS WILL REMAIN A GOOD
10 TO 15 DEGREES BELOW AVERAGE.

LONG TERM...

THURSDAY THROUGH MONDAY...

AFTER REVIEWING THE MEDIUM RANGE GUIDANCE...HAVE DECIDED TO TOSS
OUT THE GFS MODEL RUN AND WENT EXCLUSIVELY WITH THE EURO. WITH
THAT IN MIND...EXPECT A FAST MOVING UPPER LEVEL TROUGH TO SLIDE
THROUGH THE MIDWEST AND TENNESSEE VALLEYS THURSDAY INTO FRIDAY.
THE STRONGEST DYNAMICS WITH THIS SYSTEM WILL REMAIN WELL NORTH OF
THE AREA...BUT THERE SHOULD BE ENOUGH OVERALL OMEGA AND MOISTURE
IN PLACE TO SPARK OFF SOME SCATTERED SHOWERS AND THUNDERSTORMS
BEGINNING THURSDAY AFTERNOON AND PERSISTING INTO FRIDAY MORNING.
IN THE WAKE OF THIS UPPER LEVEL TROUGH A VERY STRONG DEEP LAYER
RIDGE AXIS WILL SETTLE OVER THE AREA FOR THE WEEKEND. THIS RIDGE
WILL EFFECTIVELY CAP OFF ANY CONVECTIVE RISK FOR THE WEEKEND AND
ALSO ALLOW TEMPERATURES TO SURGE BACK INTO THE UPPER 70S AND LOWER
80S FOR SATURDAY AND SUNDAY. ANOTHER WEAK SHORTWAVE TROUGH WILL
APPROACH THE REGION ON MONDAY BRINGING ANOTHER CHANCE OF SHOWERS
TO THE AREA.

AVIATION...

IN GENERAL...MVFR RESTRICTIONS CAN BE EXPECTED FOR ALL OF THE
TERMINALS THROUGH TOMORROW MORNING. CEILINGS WILL GENERALLY RANGE
FROM 1500-2500 FEET AND VISIBILITIES WILL FLUCTUATE FROM 3 TO 5
MILES. HOWEVER...PERIODS OF CONVECTION WILL IMPACT ALL OF THE
TERMINALS THROUGH AROUND 06Z TONIGHT. THIS CONVECTION WILL BRING
REDUCED VISIBILITIES OF 1 TO 3 MILES TO THE TERMINALS...RESULTING
IN IFR RESTRICTIONS FOR BRIEF PERIODS OF TIME. ADDITIONALLY...THERE
MAY BE A WINDOW OF IFR CEILINGS DEVELOPING FROM 06Z TO 14Z TONIGHT
AS COLDER AIR ADVECTING IN AT THE SURFACE FORMS AN ELEVATED
INVERSION. CONDITIONS WILL BEGIN TO IMPROVE AFTER 15Z
TOMORROW...AS DRIER AIR MIXES DOWN. THIS WILL BRING VFR CONDITIONS
TO THE TERMINALS. THERE WILL ALSO BE STRONG WINDS IMPACTING KNEW
AND KMSY THROUGH THE PERIOD. NORTH WINDS OF 30 TO 35 KNOTS WILL BE
POSSIBLE AT KNEW.

MARINE...

GALE WARNINGS REMAIN IN PLACE FOR ALL OF THE COASTAL WATERS
BEGINNING LATE IN THE EVENING AND PERSISTING THROUGH TOMORROW
MORNING. STRONG GRADIENT WINDS ALOFT OF 30 TO 35 KNOTS WILL
EASILY MIX DOWN TO THE SURFACE TONIGHT OVER THE WARMER MARINE ZONE
WATERS. THESE STRONG WINDS WILL PRODUCE VERY DANGEROUS SEAS OF 7
TO 10 FEET IN THE OFFSHORE WATERS AND ROUGH WAVES OF 4 TO 6 FEET
IN THE SOUNDS AND LAKES. CONDITIONS WILL IMPROVE A BIT DURING THE
DAY TOMORROW AS THE OVERALL PRESSURE GRADIENT WEAKENS.
HOWEVER...SMALL CRAFT CONDITIONS WILL PERSIST INTO TOMORROW NIGHT.
THE SURFACE HIGH WILL SETTLE OVER THE SOUTHEAST ON WEDNESDAY AND
LINGER OVER THE REGION THROUGH WEEKEND. THERE WILL BE SOME
TIGHTENING OF THE GRADIENT ON THURSDAY AND FRIDAY AS A LOW
PRESSURE SYSTEM MOVES THROUGH THE GULF OF MEXICO. THIS WILL PUSH
CONDITIONS BACK INTO SMALL CRAFT ADVISORY RANGE FROM THURSDAY
THROUGH FRIDAY EVENING. WINDS WILL BEGIN TO WANE FRIDAY NIGHT INTO
SATURDAY AS THE LOW PULLS TO THE EAST AND THE OVERALL PRESSURE
GRADIENT EASES.

DECISION SUPPORT...

DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
MONITORING RIVER FLOODING AND SEVERE THUNDERSTORM/HEAVY RAIN
THREATS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  44  61  33  64 /  70  10   0   0
BTR  46  61  34  66 /  70  10   0   0
ASD  49  62  33  65 /  90  10   0   0
MSY  50  61  43  65 /  90  10   0   0
GPT  52  63  37  65 /  90  10   0   0
PQL  52  62  34  65 /  90  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 11 PM MONDAY FOR THE FOLLOWING ZONES:
     ASSUMPTION...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
     PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
     THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
     UPPER TERREBONNE.

     COASTAL FLOOD ADVISORY UNTIL 1 PM TUESDAY FOR THE FOLLOWING
     ZONES: AND ORLEANS.

     WIND ADVISORY FROM 10 PM MONDAY TO 10 AM TUESDAY FOR THE
     FOLLOWING ZONES: LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
     PLAQUEMINES...LOWER ST. BERNARD...ORLEANS...ST.
     CHARLES...ST. JOHN THE BAPTIST...UPPER JEFFERSON...UPPER
     PLAQUEMINES...AND UPPER ST. BERNARD.

GM...GALE WARNING FROM 10 PM MONDAY TO 9 AM TUESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY FROM 9 AM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON
     TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM
     STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO
     60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 11 PM MONDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...AND JACKSON.

GM...GALE WARNING FROM 10 PM MONDAY TO 9 AM TUESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY FROM 9 AM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON
     TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM
     STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO
     60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Apr 14, 2:26 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
326 PM CDT MON APR 14 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-150830-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
325 PM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS EFFECT FOR PARTS OF EAST CENTRAL
LOUISIANA AND SOUTHWEST MISSISSIPPI UNTIL 9 PM. THIS INCLUDES THE
CITIES OF BATON ROUGE...HAMMOND AND MCCOMB.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA THIS AFTERNOON AND TONIGHT AS A COLD FRONT
APPROACHES AND MOVES THROUGH THE REGION. THUNDERSTORMS ARE
EXPECTED TO DEVELOP WITH DAYTIME HEATING IN THE AFTERNOON AND
EARLY EVENING IN ADVANCE OF THE COLD FRONT. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE MAIN THREATS BEING
DAMAGING WINDS AND POSSIBLY LARGE HAIL...HOWEVER AN ISOLATED
TORNADO CANNOT BE RULED OUT.

COPIOUS AMOUNTS OF MOISTURE WILL SUPPORT AREAS OF HEAVY RAINFALL
THIS AFTERNOON AND EVENING. ANY AREAS THAT RECEIVE REPEAT PERIODS
OF THUNDERSTORMS AND HEAVY RAINFALL COULD EXPERIENCE BRIEF FLASH
FLOODING. THE MOST LIKELY AREAS FOR THIS ARE PARISHES ALONG AND
TO THE SOUTH OF A GONZALES TO NEW ORLEANS LINE...AS WELL AS ST.
TAMMANY PARISH AND THE MISSISSIPPI COASTAL COUNTIES. A FLASH
FLOOD WATCH WILL BE IN EFFECT THIS AFTERNOON AND EVENING IN THESE
AREAS.

A RAPID TRANSITION TO MUCH COLDER AIR TONIGHT WILL RESULT IN
WINDY CONDITIONS ACROSS AREAS SOUTH OF THE TIDAL LAKES AND NEAR
THE SOUTHEAST LOUISIANA COAST. SUSTAINED NORTH WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE OVERNIGHT. A WIND
ADVISORY WILL BE IN EFFECT FOR PARISHES SOUTH OF LAKE
PONTCHARTRAIN THAT ARE EAST OF INTERSTATE 55 BETWEEN 10 PM
TONIGHT AND 10 AM TUESDAY.

THESE WINDY CONDITIONS WILL ALSO IMPACT THE MARINE AREA. A GALE
WARNING WILL BE IN EFFECT TONIGHT INTO TUESDAY MORNING FOR MOST
OF THE COASTAL WATERS INCLUDING THE TIDAL LAKES AND SOUNDS. IN
ADDITION...A COASTAL FLOOD ADVISORY IS IN EFFECT THIS EVENING AND
OVERNIGHT FOR ORLEANS PARISH. NUISANCE COAST FLOODING MAY EXIST
OUTSIDE THE HURRICANE LEVEE PROTECTION TONIGHT.

RIVER FLOOD WARNINGS ARE CURRENTLY IN EFFECT FOR THE PEARL
RIVER AND THE PASCAGOULA RIVER. REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY WILL CONTINUE THROUGH MID-MORNING TUESDAY OVER
PORTIONS OF SOUTHEAST LOUISIANA SOUTH OF LAKE PONTCHARTRAIN.

A COASTAL FLOOD ADVISORY WILL CONTINUE THROUGH EARLY TUESDAY
AFTERNOON FOR ORLEANS PARISH. NUISANCE COAST FLOODING MAY EXIST
OUTSIDE THE HURRICANE LEVEE PROTECTION TUESDAY MORNING THROUGH
EARLY TUESDAY AFTERNOON.

A GALE WARNING IN EFFECT FOR MUCH OF THE COASTAL WATERS INCLUDING
THE LAKES AND SOUNDS WILL BE REPLACED BY A SMALL CRAFT ADVISORY
DURING THE MORNING HOURS ON TUESDAY.

UNSEASONABLY COLD TEMPERATURES ARE EXPECTED ACROSS THE AREA
TUESDAY NIGHT AND WEDNESDAY MORNING. MUCH OF SOUTHERN MISSISSIPPI
AND PORTIONS OF SOUTHEAST LOUISIANA NORTH OF LAKE PONTCHARTRAIN
ARE EXPECTED TO HAVE LOW TEMPERATURES IN THE MIDDLE AND UPPER 30S
WEDNESDAY MORNING.

FROM WEDNESDAY AFTERNOON THROUGH SUNDAY...HAZARDOUS WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 14, 3:35 PM CST, 3 hours 15 minutes before
LAZ058-060-142230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
435 PM CDT MON APR 14 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ST. JOHN THE
BAPTIST PARISH...ST. CHARLES PARISH...

AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR RESERVE...OR ABOUT 2 MILES SOUTH OF
EDGARD...MOVING NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...RESERVE...
HAHNVILLE...LAPLACE AND NORCO

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 14, 3:41 PM CST, 3 hours 9 minutes before
LAZ036-037-039-040-046-048>050-071-072-MSZ071-077-142245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 PM CDT MON APR 14 2014

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING WALTHALL
COUNTY...PEARL RIVER COUNTY...ASCENSION PARISH...ST. HELENA PARISH...
EAST FELICIANA PARISH...EAST BATON ROUGE PARISH...LIVINGSTON
PARISH...IBERVILLE PARISH...ST. TAMMANY PARISH...SOUTHERN TANGIPAHOA
PARISH...NORTHERN TANGIPAHOA PARISH...WASHINGTON PARISH...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM OAK HILLS PLACE TO 8 MILES
NORTHEAST OF POPLARVILLE...MOVING NORTHEAST AT 25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BOGALUSA...TICKFAW...LIVINGSTON...ENON...WESTMINSTER...WALKER...
DENHAM SPRINGS...INDEPENDENCE...VARNADO...WATSON...FRANKLINTON...
MONTPELIER...GREENWELL SPRING...AMITE...ANGIE...WILMER...ROSELAND...
TANGIPAHOA...MOUNT HERMAN...GREENSBURG AND DEXTER

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 14, 4:12 PM CST, 2 hours 38 minutes before
LAZ046-049-050-056>060-142315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
512 PM CDT MON APR 14 2014

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. JAMES PARISH...
ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...ASSUMPTION PARISH...
LIVINGSTON PARISH...UPPER LAFOURCHE PARISH...IBERVILLE PARISH...ST.
CHARLES PARISH...

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF STEPHENSVILLE...OR ABOUT 8
MILES SOUTHWEST OF PIERRE PART...MOVING EAST AT 40 MPH.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 14, 6:00 PM CST, 50 minutes before
LAZ040-059-061>064-068>070-MSZ077-080>082-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CDT MON APR 14 2014

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING PEARL RIVER
COUNTY...UPPER LAFOURCHE PARISH...UPPER JEFFERSON PARISH...UPPER
PLAQUEMINES PARISH...HANCOCK COUNTY...ST. TAMMANY PARISH...ORLEANS
PARISH...UPPER ST. BERNARD PARISH...JACKSON COUNTY...LOWER
PLAQUEMINES PARISH...LOWER ST. BERNARD PARISH...LOWER JEFFERSON
PARISH...HARRISON COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PICAYUNE
TO 9 MILES SOUTHEAST OF SLIDELL TO BELLE CHASSE TO LAROSE...MOVING
EAST AT 50 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  LAFITTE BY 705 PM...
  KILN BY 710 PM...
  DIAMONDHEAD BY 715 PM...
  MYRTLE GROVE AND PASS CHRISTIAN BY 725 PM...
  YSCLOSKEY AND LONG BEACH BY 730 PM...
  SAUCIER...POINTE A LA HACHE AND LYMAN BY 735 PM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 35 TO 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Apr 14, 6:31 PM CST, 19 minutes before
MSZ081-082-150130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
731 PM CDT MON APR 14 2014

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JACKSON
COUNTY...HARRISON COUNTY...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 16 MILES
SOUTH OF WIGGINS TO GULFPORT TO 9 MILES SOUTH OF LONG BEACH...MOVING
EAST AT 45 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BILOXI...ST. MARTIN...OCEAN SPRINGS...GULF PARK ESTATES...
VANCLEAVE...GAUTIER...ESCATAWPA...WADE...PASCAGOULA AND MOSS POINT

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHEASTERN MISSISSIPPI.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Local storm report, Apr 14, 6:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
745 PM CDT MON APR 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     MARINE TSTM WIND LAKEFRONT AIRPORT       30.04N 90.03W
04/14/2014  M44.00 MPH       ORLEANS            LA   ASOS

0659 PM     FLASH FLOOD      10 NNW PEARL RIVER      30.51N 89.81W
04/14/2014                   ST. TAMMANY        LA   AMATEUR RADIO

            FLOODING ON VINSON ROAD OFF DEER RUN NEAR THE
            INTERSECTION OF HIGHWAY 41 AND HIGHWAY 36

0729 PM     MARINE TSTM WIND BILOXI                  30.42N 88.93W
04/14/2014  M38.00 MPH       HARRISON           MS   ASOS

&&

MM

The radar

The Mobile radar (KMOB), 46 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
April 14, 6:50 PM CST
Where
Jackson County, 3.27 mi N of Gautier
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.427, -88.626

A storm survey determined that straight line winds estimated between 75 and 80 mph struck the Santa Rosa RV Resort Marina at 5800 Moss Bluff Road. Twenty RV trailers were overturned, with one rolled uphill. Several trees were topped along with large live oak limbs broken. Two stucco veneer walls on an apartment structure collapsed. Two individuals were extracted from one trailer that was destroyed and were hospitalized for moderate injuries. Event time was estimated by storm relative motion data from KLIX and KMOB radars.

Flash Flood, Hancock

When
April 14, 7:00 PM CST to 8:00 PM CST
Where
Hancock County, 10 mi N of Kiln to 2.24 mi WNW of Vidalia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.565, -89.430

Several streets were reported flooded in northern Hancock County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501967, 501965.